Alert archive / Maine / Special Weather Statements in 2017
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Jul 20, 2017, 6:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 6:21 PM EDT (22:21 UTC)
- Expired
- Jul 20, 2017, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Caribou, ME
The radar
The Portland,ME radar (KGYX), 148 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400
WWUS81 KCAR 202221
SPSCAR
Special Weather Statement
National Weather Service Caribou ME
621 PM EDT THU JUL 20 2017
MEZ015-031-202300-
Southern Penobscot-Southern Piscataquis-
621 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PENOBSCOT COUNTY...
At 621 PM EDT, a strong thunderstorm was located 7 miles west of
Dexter, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dover-Foxcroft, Dexter, Corinna, Sangerville, Garland, Exeter and
Parkman.
This includes State Highway 11 near Exeter.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4508 6949 4514 6916 4495 6912 4496 6932
4507 6935 4507 6938 4505 6949
TIME...MOT...LOC 2221Z 260DEG 9KT 4503 6943
$$
BloomerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:10 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 20, 6:10 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
610 PM EDT Thu Jul 20 2017
.SYNOPSIS...
A cold front will approach tonight and cross the area on Friday.
High pressure will build over the region Saturday into Sunday. Low
pressure will approach on Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
6:10 PM Update...Isolated showers and thunderstorms across the
CWA early this evening will diminish with the loss of daytime
heating. The activity has weakened quite a bit as it has moved
out of northwest Aroostook County and the Central Highlands and
pushed east. Only minor tweaks to the ongoing forecast based
mainly on the 6 PM observations and the latest radar trends.
Previous discussion...
A few isolated showers and thunderstorms have developed across
the northern Maine woods as of late this afternoon in response
to a mid level short wave approaching from the west. Further
south, across central and down east Maine, a nearly stationary
frontal boundary is expected to be the focus of another area of
convective activity through early this evening. Will continue to
mention gusty winds and small hail through early this evening
with any thunderstorms, otherwise things should be on the wane
after sunset with partly cloudy skies overnight. A bit of patchy
fog is possible late tonight with lows again only expected to
be in the lower 60s across much of the area.
The attention on Friday turns to a cold front approaching from
Quebec. Models in good agreement regarding the timing of the
front across the St John Valley shortly after sunrise Friday
and then into down east Maine by early afternoon. Have went
likely pops for showers across the north on friday as model
consensus supports measurable rainfall across the area;
however, pops will drop off pretty sharply across down east
Maine as the best moisture in association with the front
remains to the north and east. Have also mentioned scattered
thunder across northern and central areas until the front
crosses. Will not mention any enhanced wording at this time,
but think the best chance for any stronger storms would be from
south of Houlton through the central highlands and through
interior portions of down east Maine, coinciding with the later
frontal passage timing. Further north, the earlier timing of
the front will likely preclude any stronger storms from
developing. Much drier air will begin to advect into the area
behind the front with dew points dropping into the 50s with the
frontal passage. High temperatures on Friday will be warmest
across central and down east, with highs in the mid 80s
expected. Across the north, highs will only range from the mid
to upper 70s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A cold front will be pushing offshore Friday evening. Any
lingering showers Downeast should dissipate early in the
evening. A weak secondary front across the north may produce
some spotty showers over the far northwest early in the evening.
Otherwise, Friday night should be partly cloudy over the area.
High pressure will build down from the northwest on Saturday
bringing a mostly sunny day. The air will be cooler and drier
than recent days, especially across the north. High pressure
over the north will maintain mostly clear and dry weather
Saturday night into Sunday across central and northern areas. A
broad area of low pressure sliding east out of a longwave trough
over the Great Lakes will approach on Sunday. This will bring
increasing clouds to Downeast areas with a chance for some
showers late. Currently there are big model differences with the
NAM keeping the whole area dry on Sunday but the GFS bringing
moisture and some rain Downeast on Sunday. For now will just
have a slight chance of showers Downeast Sunday afternoon.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Low pressure will approach Sunday night into Monday and track south
of the area Monday night into Tuesday. The GFS digs a strong trough
into the east with secondary low pressure forming off the Mid-
Atlantic coast Monday night with rain likely across the area Monday
into Tuesday. However, the GFS has been the northern most solution
with this storm. The ECMWF and Canadian have favored the storm
system tracking further south and the area remaining mostly dry
early next week. Will likely have to keep at least low chance for
some rain Monday into Tuesday, mostly across the Downeast area. The
system should slide east and away during the mid-week period
allowing high pressure to bring a return of dry weather Wednesday
into Thursday.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally VFR overnight. An isolated thunderstorm is
possible through about 00z, especially KBGR and vcnty. A cold
front will cross the region from north to south on Friday. The
front will be accompanied by showers and sct thunderstorms,
mainly KHUL north through early afternoon. Any heavier activity
could result in locally brief sub VFR conditions, otherwise VFR
the majority of the time. Winds will become northwest from
north to south with the passage of the front on Friday.
SHORT TERM: VFR conditions are expected across the area Friday
night through Sunday. Conditions may lower to MVFR Downeast
Sunday night, then lower to MVFR across the remainder of the
area Monday with the possible exception of the far north.
&&
.MARINE...
NEAR TERM: The wind and seas will remain below small craft
advisory levels through Friday. An isolated shower or
thunderstorm couldn't be ruled out through early this evening.
SHORT TERM: Winds and seas are expected to remain below SCA
Friday night through Sunday. Winds should remain below SCA on
Monday. Some rain is possible on Monday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from Friday morning through Friday
evening for MEZ029-030.
MARINE...None.
&&
Near Term...CB/Duda
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/Duda/Bloomer
Marine...CB/Duda/BloomerHazardous weather outlook, Jul 20, 3:40 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 340 PM EDT Thu Jul 20 2017 MEZ001>006-010-011-015>017-031-032-211945- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 340 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for East Central Maine...Eastern Maine...Far Northern Maine...Interior DownEast Maine...North Central Maine...Northern Maine and West Central Maine. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected through early this evening, especially across central and down east areas. A few thunderstorms will have the potential to produce gusty winds and small hail, mainly across central and portions of down east Maine. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-211945- Coastal Hancock-Coastal Washington- 340 PM EDT Thu Jul 20 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-211945- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 340 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 20, 12:41 PM EDT, 5 hours 40 minutes before
Special Weather Statement National Weather Service Caribou ME 1241 PM EDT THU JUL 20 2017 MEZ001-004-201730- Northern Piscataquis-Northwest Aroostook- 1241 PM EDT THU JUL 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AROOSTOOK COUNTY... At 1240 PM EDT, a strong thunderstorm was located 11 miles north of Clayton Lake, moving east at 35 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Round Pond. LAT...LON 4668 6960 4684 6954 4681 6880 4657 6895 TIME...MOT...LOC 1640Z 280DEG 29KT 4678 6947 Foisy
Special weather statement, Jul 20, 4:35 PM EDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Caribou ME 435 PM EDT THU JUL 20 2017 MEZ001-002-004-202115- Northern Piscataquis-Northeast Aroostook-Northwest Aroostook- 435 PM EDT THU JUL 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS AND CENTRAL AROOSTOOK COUNTIES... At 434 PM EDT, a strong thunderstorm was located 8 miles northeast of Churchill Dam, or 15 miles east of Clayton Lake, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. This storm will remain over mainly rural areas of northeastern Northern Piscataquis...western Northeast Aroostook and south central Northwest Aroostook Counties. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4652 6931 4670 6927 4678 6877 4641 6882 TIME...MOT...LOC 2034Z 278DEG 14KT 4660 6919 CB
Special weather statement, Jul 20, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
621 PM EDT THU JUL 20 2017
MEZ015-031-202300-
Southern Penobscot-Southern Piscataquis-
621 PM EDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PENOBSCOT COUNTY...
At 621 PM EDT, a strong thunderstorm was located 7 miles west of
Dexter, moving east at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dover-Foxcroft, Dexter, Corinna, Sangerville, Garland, Exeter and
Parkman.
This includes State Highway 11 near Exeter.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4508 6949 4514 6916 4495 6912 4496 6932
4507 6935 4507 6938 4505 6949
TIME...MOT...LOC 2221Z 260DEG 9KT 4503 6943
BloomerThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:41 PM EDT | Special Weather Statement | CAR | Aroostook | 49 min |
| Jul 20, 3:30 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 29 hr |
| Jul 20, 4:35 PM EDT | Special Weather Statement | CAR | Aroostook | 40 min |
| Jul 20, 6:52 PM EDT | Special Weather Statement | CAR | Waldo | 23 min |
| Jul 20, 7:11 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 49 min |
Nearby
Special Weather Statements in Maine, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.